SESSION TITLE: Tuberculosis Case Report Posters
SESSION TYPE: Case Report Poster
PRESENTED ON: Sunday, March 23, 2014 at 01:15 PM - 02:15 PM
INTRODUCTION: Tuberculosis is one of the most prevalent infectious diseases globally and more so in third world countries like India. There are various systemic manifestation of Tuberculosis however its association with hematological system is rare. Here we are reporting a rare case of Pulmonary thromboembolism associated with tuberculosis.
CASE PRESENTATION: A 62 year old female presented with sudden onset shortness of breath,chest pain and swelling in left lower limb.She was previously diagnosed as sputum positive pulmonary Tuberculosis on category I Antitubercular therapy(ATT) for last 7 days. Patient was non smoker, non alcoholic and had no significant past history of DM,HTN,stroke or valvular heart disease.On physical examination patient was febrile to touch with pallor and bilateral pedal edema(left>right).Chest auscultation showed generalized bilateral inspiratory crackles. Routine lab tests revealed patient was anemic (Hb-7.1gm%),septicemic(WBC-21,700/mm3) with normal kidney and liver function tests.D-Dimer was raised (12,123.4mg/ml). Her ANA, Anticardiolipin antibody(both IgM and IgG),protein C and S, Antithrombin III level, Factor V leiden mutation,S. homocysteine and viral markers for Hepatitis B and C were all negative.Chest x-ray showed bilateral infiltration in the lung field.ECG revealed right heart strain pattern with sinus tachycardia.While USG abdomen was normal, 2 D Echo showed mild TR with grade 1 diastolic dysfunction.Color venous Doppler of bilateral lower limb showed echogenic filling defect in left distal external iliac,Left femoral,Superficial Femoral,PFV and right SFV. CECT thorax revealed bilateral pulmonary emboli and bilateral lung consolidation with associated tree in bud pattern suggestive of active pulmonary tuberculosis and pulmonary embolism.In view of DVT and Pulmonary embolism,patient was started on low molecular weight heparin and anticoagulant along with category I ATT. Anticoagulant (warfarin) was later adjusted with a targeted INR of 2-3 following which patient showed significant improvement in signs and symptoms.
DISCUSSION: Tuberculosis can present in wide variety of forms and has several complications. Thrombogenic complications have a higher incidence in initial phase of the disease. It has been suggested that decreased antithrombin III and protein C along with elevated plasma fibrinogen levels and increased platelet aggregation along with endothelial damage due to inflammatory state coupled with impaired thrombolysis predisposes to local thrombosis.1,2 Few studies have also suggested a possible association between DVT and rifampicin.3 Hypercoaguable state has strong therapeutic implications as Antitubercular drugs(INH,Rifampicin) are Hepatic enzyme inducers and can alter the blood levels of Warfarin. One can also consider prophylactic anticoagulation in patients with risk factors for DVT and avoid central line placements.
CONCLUSIONS: This case emphasize the rare association of Thrombotic complications and pulmoanry Tuberculosis. A high index of suspicion and prompt management can be life saving.
Reference #1: Turken O, Kunter E, Sezer M, Solmazgyl E, Cerrahogh K, Bozkant E et al. Hemostatic changes in active pulmonary tuberculosis. Int J Tuberc Lung Dis 2002; 6: 927-32.
Reference #2: Robson SC, White NW, Aronson I, et al. Acute-phase response and the hypercoagulable state in pulmonary tuberculosis. Br J Haematol.1996;93:943-9.
Reference #3: White NW. Venous thrombosis and rifampicin. Lancet 1989; 2: 434-435.
DISCLOSURE: The following authors have nothing to disclose: J. Satyasarathi, Arun Gogna, Swapnil Mehta, Jhasaketan Meher
No Product/Research Disclosure Information